Recent advancements in immunotherapy have brought promising drugs to fight cancers; a subset of immunotherapy medications are known as checkpoint inhibitors. Their mechanism of action relies on upregulating antitumor response by reversing T-cell suppression; as a consequence the effect can also result in a spectrum of immune related complications. Reported complications to date include: skin, gastrointestinal mucosa, hypophysis, liver, endocrine system, nervous system, kidney, musculoskeletal system and the hematologic system. The management of immune related complications typically includes the use of steroids and other strategies of immunosuppression. The current recommendations are not organ-specific and little is known about the response and outcomes related to the hematologic system. Hereby we report four cases evaluated at the hematology service at the University of Texas MD Anderson Cancer Center for cytopenias after check point inhibitor therapies. All cases were responsive to conventional interventions for immune-mediated cytopenias.
*Department of Internal Medicine, Baylor College of Medicine
†Department of Internal Medicine, The University of Texas Health Science Center
‡Division of Internal Medicine, Section of Benign Hematology, The University of Texas MD Anderson Cancer Center, Houston, TX
Reprints: Cristhiam M. Rojas-Hernandez, Division of Internal Medicine, Section of Benign Hematology, The University of Texas MD Anderson Cancer Center, 1515 Holcombe Blvd, Suite 1464, Houston, TX 77030 (e-mail: email@example.com).
Received March 22, 2017
Accepted October 4, 2017